Alert archive / Pennsylvania / Flood Watches in 2021

Flood Watch 1, NWS State College, PA

February 27, 2021Bedford County, Somerset County, Pennsylvania

NWS State College, PA issued this flood watch at Feb 27, 2021, 2:29 PM EST for Bedford County, Somerset County, Pennsylvania. It took effect at Feb 28, 2021, 5:00 AM EST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2021, 2:29 PM EST (19:29 UTC)
In effect from
Feb 28, 2021, 5:00 AM EST
Expired
Mar 1, 2021, 5:00 AM EST
In force
24 hr
Issued by
NWS State College, PA
Flood severity
None

Counties Bedford County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 122 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 438 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
438 m²/s²
0-3 km storm-relative helicity
466 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

182 
WGUS61 KCTP 271929
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service State College PA
229 PM EST Sat Feb 27 2021

PAZ033-034-281200-
/O.NEW.KCTP.FA.A.0001.210228T1000Z-210301T1000Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Somerset-Bedford-
Including the cities of Bedford and Somerset
229 PM EST Sat Feb 27 2021

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE SUNDAY 
NIGHT...

The National Weather Service in State College has issued a

* Flood Watch for a portion of central Pennsylvania, including the 
  following areas, Bedford and Somerset.

* From late tonight through late Sunday night

* 1 To 2 inches of rain combined with melting snow at higher 
  elevations could result in flooding.

* Significant rises can be expected on small streams and creeks with 
  minor flooding possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

&&

$$

MRS/SDT/ART
2 follow-up statements
202 
WGUS61 KCTP 281132
FFACTP

Flood Watch
National Weather Service State College PA
632 AM EST Sun Feb 28 2021

.Rain will fall on a deep, primed snowpack and the rain could be 
heavy at times. This will lead to the snowmelt increasing. Flows in 
the streams and river tributaries may increase quickly and reach 
critical levels.

PAZ033-034-010200-
/O.CON.KCTP.FA.A.0001.000000T0000Z-210301T1000Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Somerset-Bedford-
Including the cities of Bedford and Somerset
632 AM EST Sun Feb 28 2021

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flood Watch continues for

* A portion of central Pennsylvania, including the following areas, 
  Bedford and Somerset.

* Through late tonight

* 1 To 2 inches of rain combined with melting snow at higher 
  elevations could result in flooding.

* Significant rises can be expected on small streams and creeks with 
  minor flooding possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

&&

$$

Lambert/Evanego
251 
WGUS61 KCTP 281813
FFACTP

Flood Watch
National Weather Service State College PA
113 PM EST Sun Feb 28 2021

PAZ033-034-011000-
/O.CON.KCTP.FA.A.0001.000000T0000Z-210301T1000Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Somerset-Bedford-
Including the cities of Bedford and Somerset
113 PM EST Sun Feb 28 2021

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flood Watch continues for

* A portion of central Pennsylvania, including the following areas, 
  Bedford and Somerset.

* Through late tonight

* 0.75 To 1 inch of rain has fallen in the watch area this morning. 
  An additional 0.50 to 1 inch of rainfall is expected this 
  afternoon through tonight.

* Rainfall runoff combined with melting snow in higher elevations 
  could result in flooding. Significant rises are expected on 
  rivers, streams, and creeks with minor flooding possible into 
  Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

&&

$$

Steinbugl

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flood watch went out at Feb 27, 1:33 PM EST, 56 minutes earlier.

Area forecast discussion, Feb 27, 1:33 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service State College PA
133 PM EST Sat Feb 27 2021

.SYNOPSIS...
Relatively mild weather with periods of rain to close out
February before colder and windy conditions arrive for the
start of March. Overall, the first week of March looks mainly
dry across central PA with a warming trend by late week.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
1030AM/1530UTC: Last band of showers crossing the Allegheny
Front will fall apart in the lee of the mtns as the mean flow
turns to the west. Sfc temps have climbed above freezing at
most sites along with RWIS road temps - so patchy light
freezing rain/icing is no longer a concern.

Low clouds and pockets of light rain/drizzle over central and
eastern sections will give way to peaks of sunshine this
afternoon courtesy of downslope flow with temps on track to
surge toward 50F in the south central valleys.

Previous Discussion Issued: 537 AM EST Sat Feb 27 2021
Left exit region of a 110-120 kt 300 mb jet and the best deep
layer UVVEL will be exiting to the NE of the CWA by daybreak.

A nearly saturated 0-2km layer, along with 850 mb wet bulb
temps slightly above zero in most places, with 925 mb TWs
slightly below zero will lead to some light showers of mainly
rain or sleet this morning.

Expect brightening skies during the afternoon, as weak low
lifts into New England and boundary layer flow shift from
southeast to west across Pa.

Low level chilly air should be scoured out with arrival of
occluded front, resulting in temperatures rising well above
seasonal averages during the afternoon hours today.

Latest NBM V4.0 NBS numerical guidance (along with dwindling
snow cover) supports highs from the mid 40s over the northern
mountains, to the mid 50s in the valleys of southern Pa.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Look for dry conditions for much of tonight, before light rain
spreads E into the region Sunday morning. Temperatures should
edge back above freezing by that time or shortly thereafter..

A prolonged period of rain is expected Sunday and Sunday night
with the steadiest rain over southern Pennsylsvania. Rainfall
amounts will range from 0.25-0.50 inch north of I-80 to 1-1.5
inches over southern PA. Locally higher amounts are possible
over Somerset and Bedford Counties. Significant river flooding
is not expected, but rises on some streams and low lying areas
is possible.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A stronger cold front will drop southeast into the northwest
late Monday, and across the rest of the region Monday evening.

A sharp fall in temps and a sfc 3 hourly pressure change of 3-4
mb/3 will help to create a rather strong NW wind and gusts
possibly between 30-40 mph Monday night and early Tuesday
considering that the base of 40 kt winds (in the well-mixed
layer) makes it down to at least 2 kft agl. Wind chills will be
quite noticeable Monday night and early Tues, but they will fall
some 10-15 deg F shy of the Wind Chill Advisory criteria of -10C
(Lower Susq Valley), and -15C elsewhere.

High confidence of fair and seasonably chilly weather Tuesday,
when all guidance tracks surface high and low-pwat air mass
across Pa. The bulk of medium range guidance tracks a southern
stream shortwave south of Pa Wednesday, probably too far south
to affect the forecast area. However, enough uncertainty to
maintain low POPs for a bit of either rain or snow.

Latest ECENS and GEFS support fair and mild conditions Thursday
associated with approaching high pressure and a flood of pacific
air across the lower 48. Uncertainty ramps up by late next
week. Have followed the bulk of guidance, which supports a cold
front passage and a chance of rain/snow showers Friday. Latest
GFS maintains above average 500mb heights and fair weather
across the area.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
IFR cigs are widespread across central PA as of 12z, although a
few sites are occasionally bouncing up to low-end MVFR cigs.
Steady precipitation has pulled east of the region, although
additional rain showers are approaching from the west.

Showers will push back into the western highlands /BFD and JST/
this morning. As we progress into this afternoon, winds will
shift from southerly to westerly which should help cigs to
begin to improve to the southeast of the Allegheny Front.
Reduced cigs will linger the longest across the western
highlands /BFD and JST/.

We will only have a brief break in the weather this evening
into early tonight, with clouds thickening and lowering from
southwest to northeast later tonight. Some light rain should
move back into the southwest /JST, AOO and possibly UNV/ by
daybreak on Sunday.

Outlook...

Tonight-Sun...Another round of steady rain will develop from
southwest to northeast tonight and continue into Sunday.

Monday-Mon night...Lingering showers tapering off early Monday.
Snow showers possible Mon eve/night across nrn PA.

Tuesday...Generally VFR.

Wed...Light rain or snow is possible across far southern PA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Lambert/Fitzgerald/Steinbugl
SHORT TERM...Lambert/Travis
LONG TERM...Lambert/Travis
AVIATION...Evanego
Hazardous weather outlook, Feb 27, 11:13 AM EST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1113 AM EST Sat Feb 27 2021

PAZ004>006-010>012-017>019-024>028-035>037-041-042-045-046-049>053-
056>059-063>066-281615-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
1113 AM EST Sat Feb 27 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind gusts over 40 mph are possible Monday afternoon into Monday
night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ033-034-281615-
Somerset-Bedford-
1113 AM EST Sat Feb 27 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

1 to 2 inches of rain will produce significant rises on rivers and
streams with minor flooding possible Sunday night into Monday.

Wind gusts over 40 mph are possible Monday afternoon into Monday
night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

Nearby

Flood Watches in Pennsylvania, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.